Winter Storm, Bighorn Mountains West
- When
- February 15, 12:00 AM MST to February 16, 12:00 AM MST
- Where
- Bighorn Mountains West forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
A major late-winter storm inundated western and central Wyoming with 12 to 20 inches of mountain snowfall and 8 to 14 inches in most basin locations. Snow began to accumulate during the early morning hours of February 15th and wound down early on the 16th.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A major late-winter storm inundated western and central Wyoming with 12 to 20 inches of mountain snowfall and 8 to 14 inches in most basin locations. Snow began to accumulate during the early morning hours of February 15th and wound down early on the 16th. Schools in Natrona County were closed on the 16th due to unsafe roadways. The decision to cancel classes due to weather is rare in Casper, where the last closure came during a spring storm in March 2003. There were dozens of reports of accidents in the Casper area. However only one injury was reported, when a firefighter was hit by a sliding car while responding to another accident.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 14, 2:58 PM MST, 9 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 258 PM MST TUE FEB 14 2006 .SHORT TERM...TONIGHT THROUGH FRIDAY... MAJOR WINTER STORM LOOKING MORE AND MORE CERTAIN FOR MUCH OF CENTRAL AND PORTIONS OF SOUTHWEST WYOMING LATER TONIGHT THROUGH WEDNESDAY AND AND WEDNESDAY NIGHT. THIS STORM SYSTEM HAS STRIKING SIMILARITIES TO THE OCT 2003 STORM WHICH DUMPED A WIDESPREAD SWATH OF A FOOT OVER MORE FROM LANDER TO CASPER. DYNAMICS CONTINUE TO LOOK MORE AND MORE IMPRESSIVE WITH TIME EVEN WITH THE 18Z MSO-ETA. COMBINATION OF LEFT EXIT REGION JET DYNAMICS...MID LEVEL GQ FORCING...ISENTROPIC UPGLIDE AND POSSIBLE MESO-SCALE SNOW BANDS ACROSS FREMONT AND NATRONA COUNTIES ADDS UP TO A MAJOR WINTER STORM OVER THE NEXT 24 TO 36 HOURS. HAVE UPGRADED MOST WATCHES TO WARNINGS EXCEPT FOR THE BIGHORN MOUNTAINS WHICH SHOULD ONLY SEE 12 INCHES PLUS IN THE SOUTH...NORTHERN JOHNSON COUNTY WHERE ADVISORY AMOUNTS SHOULD WORK BETTER AND THE PINEDALE ZONE WITH SOME DOWNSLOPE POSSIBLE OFF THE WIND RIVER MOUNTAINS. WILL INDICATE HIGH END ADVISORY AMOUNTS THOUGH WITH NORTHWEST PART OF THE ZONE TOWARDS BONDURANT SEEING 6 INCHES PLUS. UPPER GREEN RIVER BASIN SHOULD REACH WARNING CRITERIA AS JET STREAK DYNAMICS DUMP HIT THE AREA HARD LATER TONIGHT AND WEDNESDAY COMBINED WITH SOUTHEAST UPSLOPE FLOW AND POSSIBLE LOW TO MID LEVEL CONVERGENCE. THE HEAVIEST SNOW SHOULD FALL FROM THE EAST SLOPE OF THE WINDS EAST ACROSS THE REMAINDER OF FREMONT COUNTY AND INTO NATRONA COUNTY. THE UPSLOPE AREAS IN AND NEAR THE EAST SLOPE OF THE WIND RIVER MOUNTAINS ABOVE LANDER AND AREAS NEAR AND ON CASPER MOUNTAIN WILL SEE THE HEAVIEST SNOW WITHIN THIS AREA. GENERAL AMOUNTS SHOULD BE 12 INCHES AROUND NATRONA COUNTY WITH UP TO 15 INCHES NEAR CASPER MOUNTAIN...UPWARDS OF TWO FEET ON CASPER MOUNTAIN. RIVERTON SHOULD SEE 10 INCHES WITH 12-15 INCHES AROUND LANDER AND UPWARDS OF TWO FEET IN THE MOUNTAINS ABOVE LANDER. THERMOPOLIS IS ON THE EDGE BUT BASED ON DURATION AND CLOSENESS OF GOOD DYNAMICS OPTED TO UPGRADE TO A WARNING THERE BUT KEEP AMOUNTS LOWER THAN POINTS SOUTH...6 TO 8 INCHES. OWL CREEKS AND BRIDGERS SHOULD ALSO SEE A FOOT OR MORE. DUE TO THE DURATION OF THIS EVENT THERE IS A POSSIBILITY OF EVEN HIGHER AMOUNTS IN THE WARNED AREA...ESPECIALLY IF THIS STORM CONTINUES WELL INTO WEDNESDAY NIGHT. LATER SHIFTS CAN ADJUST THIS AMOUNTS UPWARD IF NECESSARY. THE TEMPERATURES IN THE MAX DENDRITIC GROWTH AREA ARE STILL A LITTLE CHILLY BELOW H6 BUT NOT EXTREMELY SO. THIS COULD EASILY BE OFFSET BY DURATION AND INTENSITY OF OTHER DYNAMICS AND POSSIBLE MESO-SCALE SNOW BANDING. PLENTY TO MONITOR OVER THE NEXT 6 TO 12 HOURS. ALMOST FORGOT TO MENTION THAT SOME AREAS WILL ALSO SEE BLOWING AND DRIFTING SNOW...ESPECIALLY SOUTH PASS...ZONE 19... INCLUDING JEFFREY CITY AND SWEETWATER STATION AND EASTERN SWEETWATER COUNTY. NORTHEAST WINDS OF 20 TO 30 MPH WILL BE COMMON THERE WITH GUSTS TO 50 MPH POSSIBLE OVER SOUTH PASS. BEGINNINGS OF THE BAROCLINIC LEAF MAY JUST BE BEGINNING IN SOUTH CENTRAL IDAHO AT THIS TIME AND PER THE LATEST MODEL GUIDANCE AND PAST APPROACHING JET STREAK...THIS AREA SHOULD ENHANCE AND SHIFT INTO WESTERN WYOMING BETWEEN 03 AND 06Z WITH IMPRESSIVE COUPLET SHOWING UP ON THE 18Z MSO-ETA. AFTER THAT...THE HEAVIER SNOW SHOULD COMMENCE IN MOST OF THE WARNED AREA. CASPER COULD BEGIN EARLIER DUE TO STRONGER UPSLOPE AND LINGERING RIGHT ENTRANCE REGION JET DYNAMICS. TIMING OF WHEN THIS SYSTEM REALLY ENDS IN ANOTHER TRICKY QUESTION. ITS POSSIBLE AT LEAST LIGHT SNOW WILL LINGER IN THE UPSLOPE AREAS FROM LND TO CPR THROUGH AT LEAST THURSDAY MORNING AND I HAVE INDICATED THAT IN THE LATEST FORECAST. ARCTIC BOUNDARY PUSHED BY 1050MB SURFACE HIGH THEN ENTERS THE NORTH BY THURSDAY AFTERNOON OR EVENING WITH ANOTHER PERIOD OF UPSLOPE EAST OF THE DIVIDE FOR THURSDAY NIGHT AND FRIDAY. DYNAMICS APPEAR LACKING SO MOST OF THE SNOW WILL LIKELY FALL DUE TO UPSLOPE FLOW AND PERHAPS SOME WEAK WIGGLES IN SOUTHWEST FLOW ALOFT. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY... MEDIUM RANGE GUIDANCE NOT SHOWING A LOT OF DIFFERENCES DURING THIS TIME FRAME. COLD AIRMASS TO REMAIN ENTRENCHED ACROSS THE REGION INTO EARLY NEXT WEEK. SOME WEAK UPPER LEVEL RIDGING ADVERTISED TO BUILD IN ACROSS WYOMING INTO SATURDAY AS AN UPPER LOW DIVES SOUTH OFF THE NORTHERN CALIFORNIA COAST. SOME MOISTURE LIFTING NORTHEAST OVER COLD AIR IN AN UPPER LEVEL SOUTHWEST FLOW WILL KEEP A CHANCE OF SNOW SHOWERS INTO SOUTHWEST HALF OF AREA...BUT OTHERWISE HAVE TAPERED BACK SNOW CHANCES TOWARD THE NORTHEAST SECTIONS. TEMPERATURES COULD REALLY BOTTOM OUT BY SATURDAY MORNING IF SNOW COVER DEVELOPS AS EXPECTED AND IF SKIES CAN CLEAR ENOUGH. HAVE LOWERED TEMPERATURES TO REFLECT THIS TREND. 10 TO 20 BELOW ZERO READINGS WOULD NOT BE UNCOMMON IN THOSE COLDER WESTERN MOUNTAINS AND VALLEYS. THE UPPER LOW EXPECTED TO BEGIN A MOVE TO THE NORTHEAST SUNDAY WITH LATEST GFS TAKING MID LEVEL CIRCULATION NEAR SOUTHERN WYOMING BORDER LATE SUNDAY/EARLY MONDAY. THIS WOULD INCREASE SNOW CHANCES AGAIN SUNDAY NIGHT INTO MONDAY FOR CENTRAL AND SOUTHERN WYOMING. HAVE INCREASED TO 30-40 PERCENT RANGE RIGHT NOW. WITH INCREASED SNOW CHANCES AND ASSOCIATED CLOUDS...TEMPERATURES SHOULD MODERATE SOMEWHAT THROUGH THE PERIOD WITH LESS DIURNAL VARIATIONS ALTHOUGH STILL QUITE COLD. && .RIW WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNINGS AND SNOW ADVISORIES COVER MUCH OF CENTRAL AND SOUTHWEST WYOMING TONIGHT THROUGH WEDNESDAY NIGHT. PLEASE SEE THE LATEST CYSWSWRIW FOR THE DETAILS. && SHORT TERM...SKRBAC LONG TERM...FRIEDERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 317 PM MST TUE FEB 14 2006 WYZ001>020-022>030-151300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 317 PM MST TUE FEB 14 2006 ...WINTER STORM WARNING FOR MUCH OF CENTRAL AND PORTIONS OF SOUTHWEST WYOMING TONIGHT THROUGH WEDNESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT AND WEDNESDAY A MAJOR WINTER STORM WILL DEVELOP TONIGHT AND INTENSIFY INTO WEDNESDAY ACROSS MUCH OF CENTRAL AND SOUTHWEST WYOMING WITH COLD TEMPERATURES AND AREAS OF BRISK WINDS MAKING FOR DANGEROUS TRAVEL CONDITIONS. SIGNIFICANT SNOWFALL IS EXPECTED FROM THE UPPER GREEN RIVER BASIN NORTHEAST TO FREMONT COUNTY AND OVER TO NATRONA COUNTY. THE HEAVIEST SNOW WILL FALL OVER THE SOUTH HALF OF THE WIND RIVER MOUNTAINS EAST THROUGH LANDER...RIVERTON...JEFFREY CITY AND OVER TO ALL OF NATRONA COUNTY. SNOWFALL AMOUNTS OF 10 TO 15 INCHES WILL BE COMMON ACROSS THE LOWER ELEVATIONS WITH 1 TO 2 FEET IN THE WIND RIVER MOUNTAINS AND CASPER MOUNTAIN. LESSER AMOUNTS CAN BE EXPECTED AROUND SHOSHONI WHERE 5 TO 6 INCHES IS EXPECTED. THE UPPER GREEN RIVER BASIN WILL SEE FROM 6 TO 12 INCHES. EVEN THE SOUTHERN PORTIONS OF JOHNSON COUNTY AND THE THERMOPOLIS AREA ARE EXPECTED TO SEE SOME HEAVY SNOW WITH SNOWFALL AMOUNTS OF 6 TO 8 INCHES WITH HIGHER AMOUNTS NEAR THE MOUNTAINS. NORTHEAST WINDS WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW... ESPECIALLY OVER SOUTH PASS...OVER THROUGH SWEETWATER STATION AND JEFFREY CITY AND ACROSS EASTERN SWEETWATER COUNTY...INCLUDING INTERSTATE 80. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE MAJOR WINTER STORM WILL CONTINUE THROUGH AT LEAST WEDNESDAY EVENING AND POSSIBLY INTO THURSDAY MORNING AROUND CASPER BEFORE FINALLY DIMINISHING. THE WEATHER WILL REMAIN COLD AND UNSETTLED INTO EARLY NEXT WEEK. ANOTHER POTENTIAL SNOW STORM WILL HAVE TO BE MONITORED FOR MUCH OF THE SAME AREAS AGAIN SUNDAY INTO MONDAY. COLD AIR WILL REMAIN ENTRENCHED ACROSS THE AREA. EXPECT HIGHS FROM 5 TO 20 ABOVE ZERO WITH LOWS AT TIMES DROPPING TO 15 BELOW ZERO IN SOME OF THE COLDER VALLEYS AND MOUNTAIN LOCATIONS. PLEASE STAY ABREAST OF THE LATEST FORECASTS THIS WEEK BEFORE VENTURING OUT AS THE MILD WEATHER OF PAST WEEKS IS QUICKLY COMING TO AN END. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS TONIGHT AND TOMORROW. THANK YOU. TRIW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 822 PM MST TUE FEB 14 2006 WYZ001>020-022>030-150700- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 822 PM MST TUE FEB 14 2006 ...SNOW WILL CONTINUE TO INCREASE OVERNIGHT... A STRONG STORM SYSTEM HAS BEGUN TO TAKE SHAPE OVER WYOMING AS OF LATE TUESDAY EVENING. NUMEROUS WINTER WEATHER WATCHES AND WARNINGS HAVE BEEN POSTED ACROSS THE STATE. THE HEAVIEST SNOW IS EXPECTED TO FALL BETWEEN EARLY WEDNESDAY MORNING AND EARLY WEDNESDAY AFTERNOON. PROVIDED HERE IS A LISTING OF STORM TOTAL SNOWFALL AS OF 8 PM TUESDAY EVENING. FREMONT... TOWNSEND CREEK SNOTEL... 2 INCHES. HOBBS PARK SNOTEL... 1 INCH. LANDER... 0.5 INCH. NWS OFFICE IN RIVERTON... TRACE. HOT SPRINGS... THERMOPOLIS... 2 INCHES. NATRONA... CASPER... 3 TO 4 INCHES. MIDWEST... 3 INCHES. ARMINTO 21 NORTH... 2.5 INCHES. MILLS... 2 INCHES. PARADISE VALLEY... 1.9 INCHES. CASPER AIRPORT... 1 INCH. POWDER RIVER... 0.5 INCH. PARK... CODY... 0.7 INCH.
The national radar mosaic for the moment the first event began.
19 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492091, 5492092, 5492093, 5492094, 5492095, 5492096, 5492097, 5492098, 5492099, 5492100, 5492101, 5492102, 5492103, 5492104, 5492105, 5492106, 5492107, 5492108, 5492109.